Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 2, 1997, 12:01 PM EDT for Highlands County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 12:01 PM EDT (16:01 UTC)
- Expired
- Jun 2, 1997, 1:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Highlands County, FL
The radar
The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 12:20 PM EDT | Hail 1.75 | Avon Park, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 4.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 021605 RRA SVRTBW FLC055-021700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1201 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...HIGHLANDS COUNTY A SEVERE THUNDERSTORM WAS DETECTED BY DOPPLER RADAR APPROACHING AVON PARK. THE THUNDERSTORM IS MOVING TO THE EAST AT 20 MPH AND WILL HIT AVON PARK WITHIN THE NEXT 10 TO 20 MINUTES. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:41 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 2, 9:41 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 935 AM EDT MON JUN 02 1997 DRIER AIR WITH DP'S IN THE 60S MOVING OVER FA FROM NW. WV LOOPS SHOW UPPER LEVEL DRYING OVER N GULF AROUND SOUTH END OF CLOSED LOW. ETA AND NGM PW ABOUT 1 INCH OVER NRN FA AND 1.6 INCH OVER SRN FA. BULK OF ACTIVITY WILL BE SOUTH OF TAMPA BAY. SHOWERS AND A FEW TSTM WILL DEVELOP OVER THE GULF AND MOVE ONSHORE DEVELOPING MORE OVER INLAND AREAS. WATER TEMPS IN THE LOWER 80S WILL KEEP COASTAL TEMPS WARMER NIGHT AND COOLER DAY. 03
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.